Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 97, NWS Cheyenne, WY

September 27, 2004Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 27, 2004, 4:02 PM MDT for Albany County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 4:02 PM MDT (22:02 UTC)
Expired
Sep 27, 2004, 4:30 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 272204
SVRCYS
WYC001-272230-
/X.NEW.KCYS.SV.W.0011.040927T2202Z-040927T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
402 PM MDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL ALBANY COUNTY IN SOUTHEAST WYOMING

* UNTIL 430 PM MDT

* AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ROCK RIVER...OR ABOUT 34 MILES NORTHWEST OF
  LARAMIE...AND MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL 
  AREAS OF ALBANY COUNTY.

LAT...LON 4182 10580 4181 10604 4156 10605 4158 10575

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:55 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 27, 2:55 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT MON SEP 27 2004

.SHORT TERM...SHOWERS AND MORE NUMEROUS THAN EXPECTED TSTMS HAVE
BEEN INCREASING THIS AFTERNOON OVER NERN WY AND WRN SD WITH SOME
OF THESE SPREADING INTO NW PART OF FORECAST AREA.  WITH UPSLOPE
FLOW FROM SURFACE HIGH OVER ND...WILL CONTINUE IDEA OF SCATTERED
POPS TONIGHT ESPECIALLY OVER AREAS ENHANCED BY UPSLOPE.  LOWEST
POPS WILL BE OVER NORTHERN NEBRASKA PANHANDLE.  AREAS OF FOG AND
LOW CLOUDS ARE LIKELY TONIGHT IN SOUTHEAST WY AND IN SOUTHERN
PANHANDLE...WITH THIS SLOWLY DISSIPATING TUE MORNING.  WITH SOME
INSTABILITY DEVELOPING OVER SOUTH CENTRAL WY TUE AFTERNOON...WILL
KEEP A LOW POP THERE.  DRY EAST OF MOUNTAINS ON TUE WITH FAIRLY
STIFF RETURN SSELY WINDS.  TEMPS WILL BE WARMER PER H7 PROGS.

.LONG TERM...SFC TROF DEEPENS OVR WRN NEB TUES NIGHT A HEAD OF VORT
MAX EJECTING NE FROM SO CAL UPPER LOW.  ETA SHOWING MORE RIDGING
ACROSS THE CWA THAN GFS WHICH AFFECTS TIMING OF PCPN AS THIS SYSTEM
BEGINS TO MOVE EAST.  GFS A BIT MORE CONSISTANT SO WILL FAVOR
BRINGING POPS IN OVER THE WRN CWA WEDS AFTN AND OVER SE WY BY WEDS
EVENING.  SYSTEM PASSES BY EARLY THURSDAY BEFORE UPPER LOW MOVING
ACROSS SRN CANADA DRIVES COLD FRONT S ACROSS CWA TURSDAY NIGHT.
SHOLD SEE A PERIOD OF UPSLOPE PCPN BEHIND FRONT INTO EARLY FRIDAY
THEN ENDING AS SFC HIGH BUILDS OVER PLAINS AND DRIES AIRMASS. WEAK
SYSTEM MAY BRING SOME SHOWERS TO THE MTNS LATE SATURDAY THEN RIDGING
EXPECTED TO BRING DRY AND MILD CONDITIONS TO CLOSE OUT THE WEEKEND.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

JLH/RE
Hazardous weather outlook, Sep 27, 2:29 PM MDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
229 PM MDT MON SEP 27 2004

NEZ001>003-019>021-054-055-WYZ059>070-281130-
BANNER NE-BOX BUTTE NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-CONVERSE WY-
DAWES NE-GOSHEN WY-KIMBALL NE-LARAMIE RANGE WY-LARAMIE VALLEY WY-
MORRILL NE-NIOBRARA WY-NORTH CARBON WY-NORTH LARAMIE RANGE WY-
PINE BLUFFS WY-PLATTE WY-SCOTTS BLUFF NE-SIOUX NE-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
229 PM MDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST
WYOMING THIS AFTERNOON AND GRADUALLY SPREAD INTO THE WESTERN NEBRASKA
PANHANDLE BY THIS EVENING.  SOME SHOWERS AND A FEW THUNDERSTORMS WILL
LINGER THIS THROUGH THE EVENING HOURS...AND THEN THESE WILL BE
REPLACED BY AREAS OF LOW CLOUDS AND FOG TONIGHT EAST OF THE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TUESDAY AND WEDNESDAY...MAINLY OVER CARBON COUNTY AND
THE SIERRA MADRE AND MEDICINE BOW MOUNTAINS OF WYOMING.  SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON THURSDAY AHEAD OF A
STRONG COLD FRONT.  SOME LINGERING SHOWERS AND COOLER TEMPERATURES
WILL BE OVER THE REGION FRIDAY BEFORE DRY AND MILDER CONDITIONS MOVE
IN SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 5:12 PM MDTSevere Thunderstorm WarningCYSAlbany48 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.